Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 86, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 5, 2020, 3:21 PM CDT for Saint Charles County, Missouri. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2020, 3:21 PM CDT (20:21 UTC)
- Expired
- Jul 5, 2020, 3:45 PM CDT
- In force
- 24 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Saint Charles County, MO
The radar
The St Louis radar (KLSX), 15 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 3:24 PM CDT | HAIL 0.25 | 2 S Lake Saint Louis, MO | |
| Jul 5, 3:30 PM CDT | HAIL 1 | 2 Nw Dardenne Prairie, MO | PUBLIC REPORT...MANY NICKLE SIZE HAIL STONES, FEW QUARTERS. TIME AND LOCATION IS APPROXIMATE BASED ON RADAR DATA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 280 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
110
WUUS53 KLSX 052021
SVRLSX
MOC183-052045-
/O.NEW.KLSX.SV.W.0086.200705T2021Z-200705T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
321 PM CDT Sun Jul 5 2020
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
West central St. Charles County in east central Missouri...
* Until 345 PM CDT.
* At 320 PM CDT, a severe thunderstorm was located over Lake St.
Louis, moving northeast at 5 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
O'Fallon, St. Peters, Wentzville, Lake St. Louis, Dardenne Prairie,
Weldon Spring, Cottleville, St. Paul, New Melle, Josephville and
Flint Hill.
This includes Interstate 70 in Missouri between exits 208 and 220.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3888 9083 3881 9063 3865 9074 3867 9087
3875 9093 3888 9086
TIME...MOT...LOC 2020Z 212DEG 4KT 3877 9079
HAIL...0.75IN
WIND...60MPH
$$
Carney1 follow-up statement
952
WWUS53 KLSX 052037
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
337 PM CDT Sun Jul 5 2020
MOC183-052047-
/O.EXP.KLSX.SV.W.0086.000000T0000Z-200705T2045Z/
St. Charles MO-
337 PM CDT Sun Jul 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL ST. CHARLES
COUNTY WILL EXPIRE AT 345 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3888 9083 3881 9063 3865 9074 3867 9087
3875 9093 3888 9086
TIME...MOT...LOC 2037Z 212DEG 4KT 3878 9078
$$
CarneyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:09 PM CDT, 12 minutes earlier.
Area forecast discussion, Jul 5, 3:09 PM CDT, 12 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 309 PM CDT Sun Jul 5 2020 .SHORT TERM... (Through Late Monday Night) Issued at 304 PM CDT Sun Jul 5 2020 Isolated thunderstorms are speckling southwestern Illinois and east central Missouri along a weak axis of surface convergence and vorticity maximum. This disturbance continues to be trapped under the weak upper-level flow pattern associated with an expansive ridge across the western two-thirds of the CONUS. The threat for spotty, isolated thunderstorms will continue through the late afternoon and early evening along this convergence axis, then diminish with the loss of surface heating after sunset. Unlike yesterday's more efficient convective mixing that suppressed dew points, more moisture aloft will keep surface moisture elevated through tonight. A mainly clear sky tonight, coupled with weak surface winds, surface high pressure from the north, and higher dew points, introduces the potential for patches of radiation fog across most of the CWA. More impactful visibility restrictions should be confined to valleys and low-lying areas. Monday will feature a greater chance for diurnally-enhanced convection in the afternoon hours, again focused across east central and southeast Missouri and southwestern Illinois. Models are in relative agreement on an axis of moisture convergence setting up across most of the CWA, along with a pesky vorticity lobe. With SBCAPE values exceeding 2000 J/kg, this area should see slightly more widespread thunderstorms. Little to no progression of the upper-level ridge will lead to temperatures returning to the low 90s, and a few places having heat indices touching 100. MRB .LONG TERM... (Tuesday through Next Sunday) Issued at 304 PM CDT Sun Jul 5 2020 The potential for pesky vort maxes meandering across southeast MO and southern IL will continue to bring a threat of diurnally enhanced thunderstorms on Tuesday, with the greatest coverage of scattered storms across the southeast half or so of the CWA during the afternoon and early evening. Present indications are that Wednesday may then be the driest day of the week, but we still can't rule out isolated storms across southeast MO and southern IL. Otherwise heat and humidity will continue to slowly build Tuesday and into Wednesday with peak afternoon heat indices of 100 becoming more common, especially for metro St. Louis. The period from Thursday into Saturday continues to be marked by some uncertainty, with potential for both dangerous heat as well as thunderstorms, with the extent of thunderstorms or convective debris ultimately regulating the magnitude of heat. Unless we are almost directly beneath an upper level high we rarely see a "clean" pattern featuring solely an excessive heat threat. More typical is the evolving pattern late this upcoming week and into the weekend featuring an upper-level ridge/high centered in the southern Rockies building into the Mississippi Valley where we are on the northern or eastern periphery of rising or high heights aloft and some resemblense of west or northwest flow. Guidance continues to show a migratory short-wave tracking from the central Plains and into mid- upper Mississippi along the crest of the strengthening ridge late Wednesday night into Thursday. The operational GFS is especially robust with this initial wave which would likely generate an MCS that could impact the CWA, especially northern sections of the CWA. Timing will be especially critical, as the pattern will feature dew points well into the 70s and potential high temperatures well into the 90s, which would produce peak heat indices of 100+ degrees. Friday and into Saturday the ridge builds more emphatically into the central U.S. but ridge runner short waves and associated convective potential add continued uncertainty to a pattern that favors excessive/dangerous heat. At this point we will continue to message both threats. Ultimately we may need a heat advisory for the St. Louis metro area beginning early this coming week with the expectation of widespread 100 heat indices for 4 or more consecutive days, realizing the magnitude of the worst heat will happen later in the week. Glass MRB && .AVIATION... (For the 18z TAFs through 18z Monday Afternoon) Issued at 1233 PM CDT Sun Jul 5 2020 Isolated thunderstorms are possible across east central Missouri and southwestern Illinois this afternoon. These storms are not likely to affect the STL metropolitan terminals, and have been excluded from mention in the TAFs. Outside of this, VFR conditions will prevail through tonight. MVFR fog is expected to develop at the terminals between 10z-13z tomorrow, with the exception of KSTL. VFR conditions then resume for the duration of the period. SPECIFICS FOR KSTL: Isolated thunderstorms are possible across east central Missouri this afternoon. These storms are not expected to impact KSTL. Another chance for thunderstorms exists at KSTL tomorrow afternoon, but confidence is not high enough that the terminal will be impacted to warrant mention in the TAFs. MRB && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 5, 3:20 PM CDT, 1 minute before
Hazardous Weather Outlook National Weather Service Saint Louis MO 320 PM CDT Sun Jul 5 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-062030- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 320 PM CDT Sun Jul 5 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Isolated to scattered thunderstorms are expected through early evening. These storms may be accompanied by heavy downpours and gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heat and humidity will build through the week. Peak heat indices of 100 degrees and higher will become more common, especially across the St. Louis metro area. There is a chance of thunderstorms across parts of the area Monday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. MRB
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.